Although antibiotics are life-saving medications, there are times when they can place a patient in a life-threatening situation due to the occurrence of hypersensitivity reactions. Immediate hypersensitivity reactions involve immunoglobulin E (IgE)–mediated release of histamine and other mediators from mast cells or basophils. This type of reaction is exemplified by anaphylaxis, allergic rhinoconjunctivitis, or urticaria. On the other hand, delayed hypersensitivity reactions occur 12 to 24 hours postexposure and can manifest as contact dermatitis or autoimmune hypersensitivity reactions.
A recent review examined immediate- and delayed-hypersensitivity reactions associated with the use of aminoglycosides, clindamycin, linezolid, and metronidazole, which are some of the most common antibiotics used in the hospital or homecare setting.
Aminoglycosides consist of two main structural groups: streptidine group (e.g., streptomycin) and the deoxystreptamine group (e.g., gentamicin, tobramycin, neomycin, amikacin, and plazomicin). Hypersensitivity reactions to aminoglycosides include allergic contact dermatitis (type IV hypersensitivity reactions), which can occur with topical administration; IgE–mediated reactions, which have rarely been reported IV or IM gentamicin or intradermal streptomycin; other hypersensitivity reactions (e.g., drug reaction with eosinophilia and systemic symptoms [DRESS] following the administration of neomycin or amikacin); and cross-reactivity.
While hypersensitivity reactions to aminoglycosides are uncommon and are limited primarily to case reports, cross-reactivity between deoxystreptamine-type aminoglycosides has occurred (>50%) so that use of other drugs in this class are contraindicated following a severe reaction. On the other hand, cross-reactivity between streptomycin and other aminoglycosides is much lower at only 1% to 5% based on patch testing.
There are no validated skin tests to assess for immediate hypersensitivity reactions to aminoglycosides. Skin prick tests (SPTs) have confirmed immediate IgE–mediated hypersensitivity reactions. However, if the SPT is negative, intradermal testing using nonirritating concentrations (i.e., 4 mg/mL of gentamicin and tobramycin or initial dose of 0.1-1 mg/mL of streptomycin) have been tried. Caution is advised when testing for anaphylaxis with streptomycin since systemic reactions have been reported. Protocols for the desensitization for IV or inhalation tobramycin following an immediate hypersensitivity reaction are provided.
Clindamycin can be associated with delayed maculopapular exanthem, which appears as a rash 7 to 10 days following exposure and has a reported incidence as high as 10% and as low as 0.47%; IgE–mediated anaphylactic reactions, which have rarely been reported following IV administration but have resulted in pulseless electrical activity requiring resuscitation in at least one case; and other hypersensitivity reactions (fixed drug eruptions, DRESS, drug-induced hypersensitivity syndrome, symmetrical drug–related intertriginous and flexural exanthema [SDRIFE], acute generalized exanthematous pustulosis [AGEP], and acute febrile neutrophilic dermatosis or Sweet Syndrome). While these hypersensitivity reactions are uncommon, there have been an increasing number of case reports of AGEP related to clindamycin use.
Clindamycin does not cross-react with other antibiotics. Evaluation of clindamycin hypersensitivity reactions include the use of immediate-type skin testing utilizing nonirritating concentrations of clindamycin (i.e., 15 mg/mL). SPT and IDT may be of limited utility in predicting hypersensitivity reactions to clindamycin. Patch testing for clindamycin allergy has a sensitivity of only 15% to 30%. Delayed hypersensitivity reactions to clindamycin can be confirmed with the use of lymphocyte transformation test but it is not widely available. Desensitization to clindamycin is rarely needed as immediate hypersensitivity reactions are uncommon with the antibiotic. If necessary, oral desensitization to clindamycin has been utilized.
Linezolid is also rarely associated with hypersensitivity reactions although IgE–mediated reactions has been reported to occur in 1.7% of patients. Approximately 2.3% of patients have developed a severe skin rash that required discontinuation. Other hypersensitivity reactions, which have included nonblanching petechiae, purpura, and DRESS have been limited to case reports. There is no information on cross-reactivity with other antibiotics. Skin testing for linezolid hypersensitivity is not available. A protocol for IV linezolid desensitization is provided, although data are limited.
Metronidazole hypersensitivity reactions are rare but have included both immediate and delayed reactions. Evidence on IgE–mediated reactions and other hypersensitivity reactions (i.e., allergic contact dermatitis, fixed drug eruptions, serum sickness-like reaction, Stevens Johnson syndrome/toxic epidermal necrolysis, AGEP, SDRIFE, and DRESS) have been limited to case reports. There is a potential cross-reactivity between metronidazole and other imidazoles, which include tinidazole, clotrimazole, ketoconazole, miconazole, and albendazole.
Patch testing may be helpful to determine correlation. SPT concentrations and patch testing concentrations have included 125 mg/mL and 0.5% to 50% in petrolatum, respectively. However, SPT has low sensitivity, and an oral challenge may be more useful. Oral and IV desensitization protocols for metronidazole hypersensitivity have been developed and according to the CDC, their implementation may be necessary for patients with trichomonas vaginalis who have an IgE–mediated reaction to a nitroimidazole.
This article provides encouraging information for pharmacists about the uncommon nature of serious hypersensitivity reactions to these antibiotics while offering advice on hypersensitivity testing and desensitization protocols.
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Infusion Pharmacy Update.